Hi, Dr. Jahn!
Some days I have trouble hitting my low notes; I go down to about a low D. I’m having trouble with E and Eb, and even F occasionally. I find myself clearing my throat quite often, and it helps – sometimes. But that’s not good in a concert situation, and we have one coming up this Sunday!
I was wondering whether Mucinex or some such mucus-buster might help and whether it might have a negative effect on other aspects of my singing? Or is there another medical aid for me?
I’ve been trying to hydrate as much as possible, but so far it’s no help. I would greatly appreciate any help you can give.
As you know the problem with swollen vocal cords usually affects the high notes. Difficulty with the low notes with intact high notes would suggest some clumpy mucus on the surface of the vocal folds.
In addition to what you are what are you doing, I would recommend steaming, avoiding mucus-producing foods such as dairy and sugar, and keeping your environment humidified. This would be in addition to increased water intake.
You should also take a look at N-acetylcysteine (NAC), a supplement which can break up mucus. This is available at drugstores in Europe, or you can order it online.
Finally as secondary factors, consider acid reflux, which can irritate the cords and make mucus more sticky, and allergies.
Best of luck and let me know how you make out!
– Anthony F. Jahn, MD, FACS, FRCS(C)
Dr. Jahn welcomes your questions.
This discussion is for general information and not to be construed as specific medical advice that you should obtain from your own physician.